North Carolina, 2002

Lightning Strike in North Carolina, April 3, 2002

April 3, 2002 · NWS MHX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 3, 8:24 PM EST, 51 minutes earlier.

Area forecast discussion, Apr 3, 8:24 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
824 PM EST WED APR 3 2002

SEVERE WEATHER THREAT CONTINUES. COORDINATED WITH SPC AND IT WAS
DECIDED TO EXTEND THE WATCH LOCALLY FOR OUR PORTION OF EASTERN NORTH
CAROLINA UNTIL 11 PM. LATEST SFC ANALYSIS INDICATES THAT THE DENSITY
GRADIENT FRONT HAS CAUGHT UP WITH THE WSHFT/LEE TROUGH AND WILL
BEGIN TO ACCELERATE SE ACROSS THE AREA. WORK-STATION ETA AND
MESO-ETA HAVE FRONT OFF THE COAST BY 11 PM AND THIS IS SUPPORTED BY
MSAS DATA WITH 7 MB 3 HOUR PRES RISES OVR ESTRN VA. 00Z MHX SOUNDING
WAS MODERATELY UNSTABLE WITH LARGE PORTIONS OF THE AREA UNTOUCHED BY
EARLIER CONVECTION. WITH FRONT ABOUT TO INTERACT WITH SEA BREEZE
BNDRY...THE POTENTIAL FOR MARGINALLY SVR HAIL AND WIND GUSTS WILL
PERSIST THIS EVENING. ANTICIPATE ANOTHER UPDATE SHORTLY AFTER FROPA.

MARINE:  BUSY NIGHT WITH COLD FRONT TRAVERSING THE STATE. THE FRONT
CONTINUES TO MOVE OFFSHORE OVERNIGHT AS STRONG HIGH PRESSURE BUILDS
OVER THE REGION DURING THE SEVERAL DAYS. AT 8 PM, NORTH PORTION OF
COLD FRONT BLEW THROUGH NORTHERN OBX. DUCK PIER WINDS CURRENTLY
HOWLING DUE NORTH AT 27 GUSTING TO 32 KNOTS. BRISK NORTHERLY FLOW
BUILDS SEAS AND SOUND WATERS ACCORDINGLY OVERNIGHT AND INTO
THURSDAY. SCA CONDITIONS STAY IN PLACE FOR ALL WATERS. WINDS AND
SEAS BEGIN TO DECREASE AND SETTLE DOWN SOMEWHAT BY FRIDAY AS
PRESSURE GRADIENT RELAXES. INCREASED THREAT OF RIP CURRENTS SIGN
HAS BEEN POSTED IN THE SAND THURSDAY ALONG OBX BEACHES FROM CAPE
HATTERAS NORTHWARD TO DUCK DUE TO WINDS, WAVES, AND TIDAL
CONDITIONS.

.MHX...SCA ALL WATERS.

JME/GC

In the hours before

Special weather statement, Apr 3, 5:50 PM EST, 3 hours 25 minutes before
NCZ103-041000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EST WED APR 3 2002

...INCREASED THREAT OF RIP CURRENTS THURSDAY ALONG OUTER
BANKS BEACHES...

THERE WILL BE A INCREASED THREAT OF RIP CURRENTS ON THURSDAY
ALONG OUTER BANKS BEACHES FROM CAPE HATTERAS NORTHWARD TO
DUCK.

NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS OVERNIGHT
AS A COLD FRONT SWEEPS OFF THE COAST. SEAS WILL BUILD
ACCORDINGLY.

THE MAIN THREAT ASSOCIATED WITH THIS WIND AND WAVE ACTION
WILL BE THE POTENTIAL FOR LIFE THREATENING RIP CURRENTS.
THE TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR WILL BE
AROUND LOW TIDE.  LOW TIDE WILL OCCUR AROUND 7 AM THURSDAY
MORNING...AND AGAIN AROUND 7 PM THURSDAY EVENING.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN
CALM. TRY AND SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH
UNTIL YOU GET AWAY FROM THE RIP. THEN...SWIM IN TO SHORE. DO
NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP.
IT CAN EXHAUST...OR EVEN WORSE...DROWN THE STRONGEST
SWIMMER.

GC
Special weather statement, Apr 3, 6:49 PM EST, 2 hours 26 minutes before
NCZ029-040045-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
649 PM EST WED APR 3 2002

...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 745 PM EST...

AT 649 PM EST...THERE WERE STRONG THUNDERSTORMS FROM AHOSKIE TO 5
MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR OAK CITY AT 730 PM EST.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC
Local storm report, Apr 3, 7:50 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
750 PM EST WED APR 3 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    WILLIAMSTON               NC   1.00 INCH HAIL
04/03/02   MARTIN                         REPORTED BY LAW
                                          ENFORCEMENT

0730 PM    BETHEL                    NC   .88 INCH HAIL
04/03/02   PITT                           REPORTED BY LAW
                                          ENFORCEMENT

JME
Special weather statement, Apr 3, 8:00 PM EST, 1 hour 15 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
800 PM EST WED APR 3 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 11 PM EST...

A SEVERE  THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, HAS BEEN
EXTENDED UNTIL 11 PM DUE TO SEVERE THUNDERSTORM ACTIVITY. SEVERE
THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH CAROLINA THIS
EVENING...MAINLY FROM KINSTON AND NEW BERN NORTH TO THE ALBEMARLE
SOUND AND OUTER BANKS.

HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS
WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH
CAROLINA...INCLUDING THE COASTAL WATERS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS
SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING.

JO
Local storm report, Apr 3, 8:07 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
807 PM EST WED APR 3 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    STOKES                    NC   .75 INCH HAIL
04/03/02   PITT                           REPORTED BY LAW
                                          ENFORCEMENT

JME
Special weather statement, Apr 3, 8:34 PM EST, 41 minutes before
NCZ044-045-080-081-091-093-040300-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
834 PM EST WED APR 3 2002

...STRONG THUNDERSTORMS WILL AFFECT PITT...WASHINGTON...MAINLAND
HYDE...CRAVEN...LENOIR AND BEAUFORT COUNTIES UNTIL 930 PM EST...

AT 834 PM EST...THERE WERE STRONG THUNDERSTORMS COVERING MUCH OF
SOUTHERN PITT...BEAUFORT...EASTERN MARTIN AND WASHINGTON COUNTIES.
THESE STORMS WERE MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL ALSO AFFECT CRAVEN...HYDE AND TYRRELL COUNTIES
THROUGH 10 PM.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dare

When
April 3, 9:15 PM EST
Where
Dare County, Manteo
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.787, -75.781 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290044.